NHS website - Should I limit caffeine during pregnancy?
If you're pregnant, limit the amount of caffeine you have to 200 milligrams (mg) a day. This is about the same as 2 mugs of instant coffee.
High levels of caffeine in pregnancy can result in babies having a low birthweight, which can increase the risk of health problems in later life. Too much caffeine can also cause a miscarriage.
What has caffeine in it?
Caffeine is found naturally in some foods and drinks, such as:
It's also added to:
- energy drinks
- cold and flu remedies
- some soft drinks, such as cola
How much caffeine?
The amount of caffeine found in some foods and drinks is as follows:
- 1 mug of instant coffee: 100mg
- 1 mug of filter coffee: 140mg
- 1 mug of tea: 75mg
- 1 can of cola: 40mg
- 1 can (250ml) of energy drink: up to 80mg – larger cans may contain up to 160mg
- 1 bar (50g) of plain chocolate: most products on the UK market contain less than 25mg
- 1 bar (50g) of milk chocolate: most products on the UK market contain less than 10mg
In a day, you will almost reach your 200mg caffeine limit if you have:
- 2 mugs of tea and 1 can of cola
- 1 mug of instant coffee and 1 can (250ml) of energy drink
Reducing your caffeine intake
Try water, fruit juice, or decaffeinated tea or coffee. Limit the amount of energy drinks you have, as they can be high in caffeine.
If you occasionally exceed the recommended limit, don't worry. The risks are quite small.
Always talk to your midwife, pharmacist or another healthcare professional before taking any medicines in pregnancy, including cold and flu remedies.
- Erectile dysfunction
- Weight loss & management
- Stop smoking
Repeat Prescription Service
An easy way to manage your Repeat Prescription online.
- Free Registration
- Auto reminder service
- Free Delivery
Common Health Questions
- NHS video wall with stroke, diabetes, and kidney and heart?
- Your health, your way. Your NHS guide to long-term conditions and self care?
- Can I take cough and cold remedies while I'm breastfeeding?
- Can I take paracetamol or ibuprofen with cough or cold medicines?